Friday , November 27 2020

Why children under the age of 6 should not take cough or cold medicine



Most children go down with six to eight colds each year. But if a child who fights in the cold is less than six years old, the parents should not go to over-the-counter medications to relieve symptoms such as nasal congestion.

In October, an article published in the BMJ analyzed existing research on cold medicines and their popular effectiveness against three symptoms: congestion, runny nose, sneezing.

The newspaper concluded that for children, over-the-counter medications or over-the-counter antihistamine can not help and can cause harm, people reported on November 7.

"We do not recommend antihistamines or formulas containing antihistamine in children younger than six and recommend caution between six and 12 years," the authors write. "There is no evidence that these treatments relieve nasal symptoms and can cause adverse effects such as drowsiness or gastrointestinal pain, severe injury, such as convulsions, rapid heart rate, and death associated with multiple use in very young children."

This is not entirely new advice, however. Pediatrics has already recommended that parents not prescribe or over-the-counter cough for children under the age of six. Here's what parents need to know.

For children under the age of 6, the side effects of coughing and cold medicines outweigh all possible benefits

"The biggest risk is when people try to use different types of drugs without realizing they are multiplying."
Old_CNX / Shutterstock

"Under the age of six, it is not recommended to use all over-the-counter cold medications," said Dr. Andrew Bernstein, a professor of psychiatry at the Northwestern University School of Medicine and a spokesman for the American Academy of Pediatrics (AAP), INSIDER. Side effects can outweigh any potential benefits of these drugs. "

read more:4 things that can make the cold worse – and 2 it will not make it finish faster

For children six and older, medications can be used, but they still can not prove very helpful.

"All over-the-counter cold medications are symptomatic, and it seems that for some children they work well, and for some children they do not do too much," Bernstein said. "And some kids, even when they're older, still have a lot of side effects from the drugs."

For example, a drug used in many medications against cough drugs may cause side effects including dizziness, dizziness, restlessness, nausea and vomiting, according to the National Library of Medicine.

The use of these drugs may be dangerous if parents start combining different drugs containing the same active substances, Bernstein added.

"The biggest risk is when people try to use different types of drugs without realizing they are multiplying," he said. "If you accidentally multiply the cough and the antihistamine, it can cause a lot of sedation. If you multiply with dextonstants, you can cause feelings of nervousness or anxiety. Some people are sensitive to it even in the usual dose, but then we see the real problems, When people multiply. "

AAP says that if your child is under 2 years of age, you should call his pediatrician before giving him the heat disease ibuprofen or acetaminophen. AAP has a guide explaining a safe dose Of these drugs and what to do if the child gets a fever).

Instead of cold medicines and coughing, try some home remedies

Drinking hot liquids, like decaffeinated tea, can help children feel better when they are ill, Bernstein said.
Policeman

"Even better than using all drugs will be home remedies, some of which have been proven by science to be just as effective," Bernstein said.

He recommended rest, staying with water, using a humidifier, drinking hot liquids (but nothing caffeine), and try a tablespoon of honey to soothe cough.

There is some evidence to back up the idea of ​​honey for coughing. One study has found that when it comes to treating cough in children, honey was "probably" better than placebo, and may be no better or worse than dextromethorphan.

read more:Chicken soup may help your cold feel better – but it is not a guarantee

Just be sure you never give honey to children under the age of one year. There is little chance that honey can cause fatal botulism in young babies, but once they hit one age, their stomach acid is strong enough to eliminate the risk posed by the Vatican, Bernstein explained.

There is still no cure for cold. All parents can do is treat the symptoms while the infection runs its course, which may take some time.

"If children have no fever and seem to eat and drink well, the symptoms of a cold can last up to two weeks," Bernstein said. "So do not rush to the doctor if it seems like the cold is slowing down a bit."

And finally, Bernstein stressed that, because of colds caused by a virus, no bacteria, antibiotics will not do anything to help one.

Beef INSIDER Homepage For more.


Source link